New Mexico, 2008

High Wind in New Mexico, June 4, 2008

June 4, 2008 · NWS ABQ · 4 events in 2 counties and zones

An upper level trough was moving slowly over the Great Basin on the 4th. Mid level winds tightened and mixed down to the surface on the afternoon of the 4th, creating a few reports of high winds over the Capitan, northern Sacramento and Guadalupe mountains of Chaves county.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough was moving slowly over the Great Basin on the 4th. Mid level winds tightened and mixed down to the surface on the afternoon of the 4th, creating a few reports of high winds over the Capitan, northern Sacramento and Guadalupe mountains of Chaves county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 4, 1:55 AM MST, 11 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 1:55 AM MST, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 AM MDT WED JUN 4 2008

.DISCUSSION...MAIN WEATHER PRODUCER FOR THE AREA WILL BE AN UPPER
LOW FORECAST TO DIVE ACROSS THE INTERMOUNTAIN WEST AND DIG INTO
NEW MEXICO THE 24 TO 48 HOURS. AS THE SYSTEM APPROACHES THE
AREA...SURFACE PRESSURE GRADIENT AND SOUTHWEST FLOW INCREASE
SIGNIFICANTLY AND WILL AID IN THE DEVELOPMENT OF STRONG WINDS
DURING THE AFTERNOON HOURS TODAY.

I HAVE INHERITED A WIND ADVISORY FOR ALL BUT THE NORTHWEST
SECTIONS OF THE STATE AND THAT APPEARS MORE THAN REASONABLE AT
THIS TIME. I WOULD NOT BE TOTALLY SURPRISED IF SOME LOCATIONS OVER
EASTERN NEW MEXICO FLIRTED WITH HIGH WIND WARNING CRITERIA.
UPCOMING SHIFT WILL HAVE TO MONITOR FOR THAT POSSIBILITY LATER
THIS MORNING.

PRECIPITATION SHOULD REMAIN RELEGATED TO THE NORTHERN THIRD OF THE
STATE WITH THIS SYSTEM AND ISOLATED THUNDERSTORMS ARE NOT OUT OF
THE QUESTION WITH THESE AREAS UNDER GENERAL THUNDERSTORM OUTLOOKS
FROM THE SPC. LATEST MODEL RUNS TRY TO DEVELOP PRECIPITATION
FURTHER SOUTH THAN WHAT IS CURRENTLY ADVERTISED IN OUR GRIDS. BUT
THE MODEL TO MODEL CONSISTENCY IS NOT THE BEST AND I CHOSE TO KEEP
THE INHERITED POPS IN THE FORECAST. NEVERTHELESS...A MODEST
INCREASE IN AREAL COVERAGE OF POPS FURTHER SOUTH...ESPECIALLY FOR
TONIGHT AND EARLY THURSDAY WOULD NOT BE AN UNREASONABLE SCENARIO
IF THE MODELS CONTINUE TO TREND THIS WAY.

THE COLD FRONT ASSOCIATED WITH THIS SYSTEM MOVES ACROSS THE REGION
ON THURSDAY...WITH A WEAKENING OF THE GRADIENT AND DECREASING
WINDS FOLLOWING QUICKLY ON ITS HEELS. BEHIND THIS SYSTEM A
SOUTHWEST FLOW ALOFT WITH RIDGING IS IN THE FORECAST. THIS WILL
RESULT IN DRY AND HOT WEATHER ON TAP FOR MUCH OF NEW MEXICO
THROUGH THE UPCOMING WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...IN GENERAL...VFR CONDITIONS WILL PREVAIL AT ALL AIRPORTS
THROUGH 21Z. SFC SUSTAINED WINDS TO INCREASE TO 20 TO 30KTS THIS
AFTERNOON WITH GUSTS RANGING FROM 35 TO 50KT. CONSEQUENTLY LOCAL
AREAS OF MVFR VSBY IN BLDU ARE POSSIBLE. RIDGETOP WINDS WILL
REMAIN STRONG INTO THIS EVENING AS UPPER LOW/TROUGH MOVE INTO FOUR
CORNERS REGION...AND ISOLD SHOWERS/TSTMS DEVELOP OVER NORTHWEST
AND NORTHCENTRAL NEW MEXICO.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...VERY POOR HUMIDITY RECOVERY AND WARM EARLY MORNING
TEMPERATURES WILL SET UP CONDITIONS FOR A CRITICAL FIRE WEATHER
EVENT TODAY AND CONTINUING INTO THURSDAY. DECREASING HEIGHTS AND
INCREASING SOUTHWEST WINDS ALOFT...COMBINED WITH SURFACE LOW
PRESSURE INTENSIFYING OVER SOUTHEAST COLORADO WILL RESULT IN 20 FT
WINDS BETWEEN 20 TO 35 MPH WITH GUSTS UP TO 55 MPH FAVORING AREAS
ALONG AND SOUTH OF INTERSTATE 40...AS WELL AS AREAS ALONG AND EAST
OF INTERSTATE 25. SOME HIGH LEVEL CLOUDS WILL TRY TO MOVE IN
ACROSS THE NORTHWEST THIRD THIS AFTERNOON BUT RED FLAG CONDITIONS
OF AT LEAST 3 TO 5 HOURS ARE STILL ANTICIPATED AREAWIDE. HIGH
HAINES INDEX VALUES WILL ALSO OCCUR OVER NORTHERN AND CENTRAL NEW
MEXICO THIS AFTERNOON AND EARLY THIS EVENING.

AN UPPER LOW AND TROUGH WILL MOVE IN THE FOUR CORNERS REGION THIS
EVENING...AND WILL TRACK OVER COLORADO AND NORTHERN NEW MEXICO
THURSDAY. ACCOMPANYING THIS SYSTEM WILL BE A SURFACE COLD FRONT SO
LOOK FOR COOLING AND A MODEST INCREASE IN HUMIDITIES MAINLY ACROSS
THE NORTHWEST THIRD ON THURSDAY...BUT ESPECIALLY FAVORING AREAS NEAR
THE COLORADO BORDER WHERE PRECIPITATION POSSIBILITIES WILL BE
GREATER. THE UPPER SYSTEM WILL BRING COOLER TEMPERATURES ALOFT SO
ISOLATED THUNDER IS POSSIBLE TONIGHT AND THURSDAY.  CRITICAL FIRE
WEATHER CONDITIONS THURSDAY WILL BE CONFINED TO LOCALES MAINLY EAST
OF INTERSTATE 25 WHERE A FIRE WEATHER WATCH REMAINS IN EFFECT.

MODELS ARE IN FAIR AGREEMENT WITH LOWERING THE WINDS SUBSTANTIALLY
ON FRIDAY AS COMPARED TO TODAY AND THURSDAY. SOME OCCASIONAL
BREEZINESS WILL OCCUR ALONG THE INTERSTATE 25 CORRIDOR THROUGH THE
NORTHEAST HIGHLANDS. HUMIDITY IS EXPECTED TO BE LOWER ON FRIDAY AS
TEMPERATURES WARM ACROSS MOST AREAS.

THE WEEKEND STILL LOOKS TO BE A BIT MUDDLED AS FAR AS INDICATIONS
FROM THE LONGER RANGE MODELS. BREEZES MAY INCREASE AGAIN SATURDAY IN
THE NORTHEAST AND EAST CENTRAL...AND MORE SO SUNDAY BUT THE MODELS
ARE STARTING TO BACK OFF ON A SIGNIFICANT MOISTURE INTRUSION FROM
THE SOUTH. DEWPOINTS MAY SLOSH UP AND DOWN ALONG THE EASTERN BORDER
COUNTIES AS IS TYPICAL THIS TIME OF YEAR. MARGINAL CRITICAL EVENTS
COULD BE POSSIBLE SUNDAY INTO MONDAY UNDER SOUTHWEST FLOW ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  85  52  72  44 /   0  20  40   0
GALLUP..........................  81  45  71  35 /   0  10  20   0
GRANTS..........................  82  47  73  38 /   0   0  10   0
GLENWOOD........................  92  50  84  49 /   0   0   0   0
CHAMA...........................  75  37  61  31 /   0  20  60  10
LOS ALAMOS......................  82  47  69  41 /   0   5  10   0
RED RIVER.......................  70  37  56  31 /   0  10  30  10
TAOS............................  81  46  68  37 /   0   5  20   5
SANTA FE........................  83  48  71  44 /   0   0   5   0
SANTA FE AIRPORT................  85  50  74  45 /   0   0   5   0
ESPANOLA........................  88  49  77  45 /   0   0  10   0
ALBUQUERQUE HEIGHTS.............  90  58  80  53 /   0   0   5   0
ALBUQUERQUE VALLEY..............  91  56  83  50 /   0   0   5   0
ALBUQUERQUE FOOTHILLS...........  89  56  79  50 /   0   0   5   0
ALBUQUERQUE WEST MESA...........  90  57  81  52 /   0   0   5   0
SOCORRO.........................  93  57  87  52 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  83  48  72  41 /   0   0   5   0
MORIARTY/ESTANCIA...............  85  49  76  45 /   0   0   5   0
CARRIZOZO.......................  91  58  85  51 /   0   0   0   0
RUIDOSO.........................  83  54  77  48 /   0   0   0   0
RATON...........................  85  48  73  42 /   0   5   5  10
LAS VEGAS.......................  84  49  73  42 /   0   0   5   0
ROY.............................  87  53  78  49 /   0   0   5   5
CLAYTON.........................  91  54  82  50 /   0   5   5   5
SANTA ROSA......................  95  58  86  51 /   0   0   0   0
TUCUMCARI.......................  96  62  89  54 /   0   0   0   0
FORT SUMNER.....................  96  62  90  55 /   0   0   0   0
CLOVIS..........................  97  60  92  56 /   0   0   0   0
PORTALES........................  99  61  92  57 /   0   0   0   0
ROSWELL......................... 104  65  97  59 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-106>108.

WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ004>021-026.

&&

03/48
Hazardous weather outlook, Jun 4, 4:37 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 AM MDT WED JUN 4 2008

NMZ001>021-026-051200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
537 AM MDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 10 AM THIS MORNING UNTIL 10
PM MDT THIS EVENING ACROSS NORTHERN AND CENTRAL NEW MEXICO FOR
STRONG WINDS AND LOW HUMIDITIES. PLEASE REFER TO THE LATEST RED
FLAG WARNING STATEMENT FOR DETAILS.

A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 9 PM MDT ACROSS NORTHERN
AND CENTRAL NEW MEXICO. PLEASE REFER TO THE LATEST NON PRECIPITATION
WARNING STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING FOR THE CENTRAL MOUNTAIN CHAIN EASTWARD AS WELL
AS THE RIO GRANDE VALLEY FOR STRONG WINDS AND LOW HUMIDITIES.
PLEASE REFER TO THE LATEST RED FLAG WARNING STATEMENT FOR DETAILS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Chaves County

When
June 4, 1:27 PM MST
Where
Guadalupe Mountains of Chaves County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Wind gust was at the Dunken RAWS site.

High Wind, Capitan/Northern Sacramento Mountains

When
June 4, 1:50 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS

Sustained wind speed of 43mph was recorded for 20 minutes from 150-210pm MST.

High Wind, Capitan/Northern Sacramento Mountains

When
June 4, 4:00 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper

A 70 foot Ponderosa pine tree was snapped in two by strong winds during the late afternoon of the 4th, one mile east of Ruidoso.

High Wind, Capitan/Northern Sacramento Mountains

When
June 4, 11:50 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92763, 92764, 92765, 92769.